Back to Journals » OncoTargets and Therapy » Volume 6

Rapid tumor necrosis and massive hemorrhage induced by bevacizumab and paclitaxel combination therapy in a case of advanced breast cancer

Authors Ono M, Ito T, Kanai T, Murayama K, Koyama H, Maeno K, Mochizuki Y, Iesato A, Hanamura T, Okada T, Watanabe T, Ito K

Received 7 July 2013

Accepted for publication 14 August 2013

Published 7 October 2013 Volume 2013:6 Pages 1393—1398

DOI https://doi.org/10.2147/OTT.S51164

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 3

Download Article [PDF] 

Mayu Ono, Tokiko Ito, Toshiharu Kanai, Koichi Murayama, Hiroshi Koyama, Kazuma Maeno, Yasuhiro Mochizuki, Asumi Iesato, Toru Hanamura, Toshihiro Okada, Takayuki Watanabe, Ken-ichi Ito

Division of Breast and Endocrine Surgery, Department of Surgery (II), Shinshu University School of Medicine, Matsumoto, Japan

Abstract: Bevacizumab when combined with chemotherapy exerts significant activity against many solid tumors through tumor angiogenesis inhibition; however, it can induce severe side effects. We report the rare case of a 27-year-old premenopausal woman with locally advanced breast cancer that was marked by rapid tumor necrosis followed by massive hemorrhage shortly after bevacizumab and paclitaxel administration. On the basis of histopathological examination of a biopsy specimen and computed tomography findings, she was diagnosed with stage IV estrogen and progesterone receptor-negative and human epidermal growth factor receptor type 2-positive breast cancer with multiple organ metastases when she had entered gestational week 24. Cyclophosphamide, Adriamycin®, fluorouracil therapy was initiated, but multiple liver metastases continued to progress. A healthy fetus was delivered by induced delivery and trastuzumab-based treatment was initiated. Although the multiple liver metastases were controlled successfully by trastuzumab combined with paclitaxel, the primary tumor continued to expand even after subsequent administration of three other treatment regimens including anti-human epidermal growth factor receptor type 2 agents and cytotoxic drugs. To inhibit primary tumor growth, a combination therapy with paclitaxel and bevacizumab was subsequently initiated. Following therapy initiation, however, the large tumor occupying the patient's entire left breast became necrotic and ulcerated rapidly. Furthermore, massive hemorrhage from the tumor occurred 5 weeks after bevacizumab-based therapy initiation. Although hemostasis was achieved by manual compression, the patient required blood transfusion for the massive blood loss. She eventually succumbed to respiratory failure. This case report demonstrates that primary breast cancer lesions with skin involvement have the potential to cause massive hemorrhage after bevacizumab-based treatment.

Keywords: bevacizumab, breast cancer, necrosis, hemorrhage, adverse event, paclitaxel

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]